Peter Dankelmann ; Alex Alochukwu - Wiener index in graphs with given minimum degree and maximum degree

dmtcs:6956 - Discrete Mathematics & Theoretical Computer Science, June 3, 2021, vol. 23 no. 1 - https://doi.org/10.46298/dmtcs.6956
Wiener index in graphs with given minimum degree and maximum degree

Authors: Peter Dankelmann ; Alex Alochukwu

Let $G$ be a connected graph of order $n$.The Wiener index $W(G)$ of $G$ is the sum of the distances between all unordered pairs of vertices of $G$. In this paper we show that the well-known upper bound $\big( \frac{n}{\delta+1}+2\big) {n \choose 2}$ on the Wiener index of a graph of order $n$ and minimum degree $\delta$ [M. Kouider, P. Winkler, Mean distance and minimum degree. J. Graph Theory 25 no. 1 (1997)] can be improved significantly if the graph contains also a vertex of large degree. Specifically, we give the asymptotically sharp bound $W(G) \leq {n-\Delta+\delta \choose 2} \frac{n+2\Delta}{\delta+1}+ 2n(n-1)$ on the Wiener index of a graph $G$ of order $n$, minimum degree $\delta$ and maximum degree $\Delta$. We prove a similar result for triangle-free graphs, and we determine a bound on the Wiener index of $C_4$-free graphs of given order, minimum and maximum degree and show that it is, in some sense, best possible.


Volume: vol. 23 no. 1
Section: Graph Theory
Published on: June 3, 2021
Submitted on: December 3, 2020
Keywords: Mathematics - Combinatorics,05C12 (primary) 92E10 (secondary)


Share

Consultation statistics

This page has been seen 71 times.
This article's PDF has been downloaded 44 times.